Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at May 8, 2009, 9:55 PM CDT for McCulloch County, San Saba County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 9:55 PM CDT (02:55 UTC)
- Expired
- May 8, 2009, 11:45 PM CDT
- In force
- 110 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties McCulloch County, TX, San Saba County, TX
The radar
The Dyess AFB radar (KDYX), 145 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4727 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 3.5
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSJT 090255
FFWSJT
TXC307-411-090445-
/O.NEW.KSJT.FF.W.0013.090509T0255Z-090509T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
955 PM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCCULLOCH COUNTY IN NORTH CENTRAL TEXAS...
THIS INCLUDES THE CITY OF BRADY...
SAN SABA COUNTY IN NORTH CENTRAL TEXAS...
THIS INCLUDES THE CITIES OF...SAN SABA...RICHLAND SPRINGS...
ALGERITA...
* UNTIL 1145 PM CDT
* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE
NORTHERN HALF OF MCCULLOCH AND SAN SABA COUNTIES...MOVING SOUTH AT
20 MPH.
* DOPPLER RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAVE OCCURRED
OVER NORTHERN MCCULLOCH AND SAN SABA COUNTIES. AN ADDITIONAL 1 TO
2 INCHES OF RAINFALL IS LIKELY...AND THIS WILL CAUSE FLASH
FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3106 9848 3096 9958 3148 9959 3141 9953
3144 9943 3140 9933 3146 9893 3139 9876
3144 9873 3140 9869 3135 9870 3137 9865
3133 9864 3132 9859 3128 9862 3126 9857
3120 9856 3117 9850 3112 9853 3111 9846
$$1 follow-up statement
000
WGUS74 KSJT 090401
FFSSJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1001 PM CDT FRI MAY 8 2009
TXC307-411-090445-
/O.CON.KSJT.FF.W.0013.000000T0000Z-090509T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCULLOCH TX-SAN SABA TX-
1001 PM CDT FRI MAY 8 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR SAN
SABA AND MCCULLOCH COUNTIES...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE
SOUTHERN HALF OF MCCULLOCH COUNTY...MOVING SOUTH AT 25 MPH.
DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAVE FALLEN
ACROSS NORTHWESTERN SAN SABA COUNTY...AND ACROSS MUCH OF NORTHERN
AND CENTRAL MCCULLOCH COUNTY. RAINFALL OF 1 TO 2 INCHES IS LIKELY
ACROSS SOUTHERN MCCULOCH COUNTY THROUGH 1145 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR WESTERN TEXAS.
&&
LAT...LON 3106 9848 3096 9958 3148 9959 3141 9953
3144 9943 3140 9933 3146 9893 3139 9876
3144 9873 3140 9869 3135 9870 3137 9865
3133 9864 3132 9859 3128 9862 3126 9857
3120 9856 3117 9850 3112 9853 3111 9846
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 9:15 PM CDT, 40 minutes earlier.
Area forecast discussion, May 8, 9:15 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 915 PM CDT FRI MAY 8 2009 .UPDATE... TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE WEAK COLD FRONTAL BOUNDARY. && .DISCUSSION... TORNADO WATCH 272 IS BEING EXTENDED FARTHER TO THE SOUTH-SOUTHWEST TO COVER OUR SOUTHEASTERN COUNTIES. THIS TO ACCOUNT FOR TRENDS WITH LARGE ONGOING SUPERCELL STORM PROPAGATING SOUTHWESTWARD ALONG THE WEAK COLD FRONTAL BOUNDARY. && .PREV DISCUSSION... /ISSUED 529 PM CDT FRI MAY 8 2009/ UPDATE... FORECAST HAS BEEN UPDATED FOR TORNADO WATCH. DISCUSSION... NEWLY ISSUED TORNADO WATCH #272 IS IN EFFECT UNTIL MIDNIGHT... FOR MAINLY THE AREA SOUTH OF ABILENE AND EAST OF SAN ANGELO...AS A COLD FRONT SAGS SOUTH INTO A VERY UNSTABLE AIRMASS. A FEW STORMS HAVE STRUGGLED TO MAINTAIN PRESENCE SO FAR...ACROSS SOUTHERN TAYLOR AND CALLAHAN COUNTIES. CAPPING REMAINS AN ISSUE IN OUR COUNTIES BUT SUFFICIENT EROSION COULD ALLOW SOME ADDITIONAL STORM DEVELOPMENT TO OCCUR. TO ACCOMMODATE THE WATCH...HAVE SLIGHT CHANCE POPS FOR TONIGHT ACROSS OUR NORTHERN AND CENTRAL COUNTIES. PREV DISCUSSION... /ISSUED 356 PM CDT FRI MAY 8 2009/ SHORT TERM... FORECAST FOR THE NEXT 24 HOURS IS SOMEWHAT CHALLENGING. LATEST SURFACE ANALYSIS PLACES THE FRONT JUST SOUTH OF INTERSTATE 20. VISIBLE SATELLITE IMAGERY INDICATES CUMULUS IS FORMING ALONG AND JUST NORTH OF THE SURFACE BOUNDARY...FROM NORTH TAYLOR COUNTY BACK TO THE NORTHEAST. LATEST ASOS DATA FROM ABILENE INDICATES THE TEMPERATURE THERE HAS REACHED 103 DEGREES. HOW FAR SOUTH THE FRONT WILL PROGRESS OVERNIGHT TONIGHT REMAINS UNCERTAIN. THE NAM APPEARS TO BE THE BEST SOLUTION. SO WILL GO WITH WIND GRIDS CLOSE TO THE NAM FOR TONIGHT AND TOMORROW. AS FOR THUNDERSTORMS...DECIDED TO CONTINUE SLIGHT CHANCE POPS FOR THIS EVENING ACROSS THE NORTHEASTERN BIG COUNTRY...JUST IN CASE THE CAP WEAKENS. HOWEVER...CONFIDENCE IS LOW. AFTER MIDNIGHT...ANALYSIS OF THE 310K THETA-E SURFACE INDICATES SOME WEAK ISENTROPIC LIFT WILL BRING SOME MOIST UPGLIDE TO LOCATIONS ALONG AND NORTH OF THE FRONT. SO...DECIDED TO INCLUDE SLIGHT CHANCE LIGHT RAIN AFTER MIDNIGHT FOR MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS. AS FOR TOMORROW...MUCH COOLER TEMPERATURES WILL DOMINATE WEST CENTRAL TEXAS. DECIDED TO CONTINUE SLIGHT CHANCE RAIN SHOWERS FOR THE FIRST 6 HOURS TOMORROW. THEN...20 POPS FOR THUNDERSTORMS LOOK REASONABLE FOR TOMORROW AFTERNOON...MAINLY ACROSS THE BIG COUNTRY. AGAIN...WITH LITTLE IF ANY UPPER-LEVEL SUPPORT...CONFIDENCE IS LOW. LONG TERM... BOUNDARY HANGING ON ACROSS THE SOUTHERN SECTIONS OF THE AREA...ENOUGH TO KEEP QUITE A BIT OF CLOUD COVER IN PLACE AND HELP KEEP TEMPERATURES DOWN. CAP STILL PRETTY STRONG...SO ALTHOUGH CAN NOT RULE OUT A STRAY SHOWER OR STORM...WILL KEEP POPS FAIRLY ISOLATED. SLIGHTLY BETTER CHANCES MOVE INTO THE BIG COUNTRY FOR SUNDAY NIGHT INTO MONDAY...AS THE NEXT REINFORCING COLD FRONT WORKS ITS WAY INTO THE AREA. HAVE INCREASED POPS SLIGHTLY. WARMING AND DRYING TREND STARTS FOR TUESDAY AND CONTINUES THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 65 70 56 75 57 / 20 20 20 20 20 SAN ANGELO 67 78 59 81 60 / 20 20 10 20 20 JUNCTION 68 85 61 85 64 / 10 10 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 8, 3:04 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 304 PM CDT FRI MAY 8 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-092015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 304 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE THE BIG COUNTRY AND NORTHERN HEARTLAND SATURDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTHEAST OF A LINE FROM BROWNWOOD TO SWEETWATER. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WE MAY NEED SPOTTERS ACROSS THE BIG COUNTRY SATURDAY AFTERNOON AND EVENING. 23/HUBER
In the hours before
Local storm report, May 8, 9:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HIGH SUST WINDS PLACID 31.33N 99.18W
05/08/2009 E70 MPH MCCULLOCH TX TRAINED SPOTTER
&&
LHIESLERLocal storm report, May 8, 9:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
931 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM FLASH FLOOD BROWNWOOD 31.71N 98.99W
05/08/2009 BROWN TX LAW ENFORCEMENT
FLOODING IN BROWNWOOD. SHELTERS ARE OPEN FOR PERSONS IN
FLOODED HOMES. ROADWAYS ARE FLOODED...TRAVEL IS
DISCOURAGED.
&&
LHIESLERLocal storm report, May 8, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL LOHN 31.32N 99.41W
05/08/2009 E1.00 INCH MCCULLOCH TX TRAINED SPOTTER
&&
LHIESLERLocal storm report, May 8, 9:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
947 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM HAIL LOHN 31.32N 99.41W
05/08/2009 E1.75 INCH MCCULLOCH TX TRAINED SPOTTER
&&
LHIESLERLocal storm report, May 8, 9:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
952 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HIGH SUST WINDS RICHLAND SPRINGS 31.27N 98.94W
05/08/2009 E60 MPH SAN SABA TX COUNTY OFFICIAL
&&
LHIESLERLocal storm report, May 8, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
954 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL LOHN 31.32N 99.41W
05/08/2009 E0.88 INCH MCCULLOCH TX TRAINED SPOTTER
&&
LHIESLERThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:11 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 49 min |
| May 8, 7:37 PM CDT | Tornado Warning | SJT | Brown | 23 min |
| May 8, 7:55 PM CDT | Severe Thunderstorm Warning | SJT | Brown | 65 min |
| May 8, 8:00 PM CDT | Tornado Warning | SJT | Brown | 30 min |
| May 8, 8:08 PM CDT | Severe Thunderstorm Warning | SJT | Coleman | 52 min |
| May 8, 8:29 PM CDT | Tornado Warning | SJT | Brown | 31 min |
| May 8, 8:43 PM CDT | Severe Thunderstorm Warning | SJT | Brown, McCulloch, San Saba | 77 min |
| May 8, 9:39 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 51 min |
| May 8, 9:40 PM CDT | Flash Flood Warning | SJT | Brown | 80 min |
| May 8, 9:53 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, San Saba | 67 min |
| May 8, 10:26 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch | 49 min |
| May 8, 10:49 PM CDT | Severe Thunderstorm Warning | SJT | McCulloch, Mason, San Saba | 35 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.